Tuesday, August 23rd, 2016

Can birth control pills lead to weight gain?

Narada Desk | August 23, 2016 3:13 pm Print
Over the years, many myths and misconceptions regarding "the Pill" have persisted. The most common of all is that contraception pill leads to weight gain. Is it true...

The birth control pill was a big hit when it went on sale in the early 1960s. Nearly 50 years later, it’s still one of the most popular methods of reversible birth control, with dozens of brands and formulations available. Yet over the years, many myths and misconceptions regarding “the Pill” have persisted. The most common of all is that contraception pill leads to weight gain.

‘The Pill’ is a daily oral contraceptive and there are two main types of birth control pills: combination pills (estrogen and progestin) and progestin-only pills. Most pills are available in both 21-day or 28-day pack. These are often classified on the amount of estrogen and/or amount and type of progestin.

Most birth control methods alter horomones in some way. When estrogen rises, thyroxine binding globulin (TBG) rises in the body. This binds up the thyroid hormone, making the patient somewhat hypothyroid.  This can lead to weight gain because of slower metabolism. The contraception itself doesn’t account for the weight gain. A common side effect is a bigger appetite. You eat more, you gain weight.

The most common birth control pill side effects are breakthrough bleeding, breast tenderness, nausea, and headache.

For a few women, the pill can cause some weight gain, often due to fluid retention. But not to a significant amount, and not for most women. In fact, a review of 44 studies showed no evidence that birth control pills cause weight gain in most users. And, as with other possible side effects of the pill, the minimal weight gain is generally temporary, going away within two to three months.

So where did this myth come from? Well early on, the first contraceptives in pill form contained extremely high doses of estrogen, which might have led to weight gain. However, nowadays the new brands of “the pill” contain very small amounts of estrogen mixed with progestin and there are some that are all progestin.
However, if you are one of the very few women who experience weight gain, talk to your doctor because a different brand, more fitting for your body, could be prescribed. After all, not all pills nor body types are the same, and every medication has a variety of side effects.

Check out some first person accounts:

I’ve been on birth control for over a year nd I have gained 20 pounds since I’ve been on it. I went from a 24 inch waist to a 29 inch waist. I would eat as much as I wanted before nd never gained weight, so I truly believe that the pill did make me gain weight. I’m not happy with it but I need to be on the pill because I get severe cramps.

I don’t for one second believe these articles that say the pill causes little or no weight gain. The pill tricks your body into thinking it’s pregnant. What happens when you’re pregnant? You gain weight!! I have been on and off the pill for the last 20 years. When I first got on the pill, I gained 15 pounds within the first month. I got off the pill 10 years later to have a baby and within the first month of being off the pill, I lost the entire 15 pounds will no effort at all. After having both my kids, I decided to try the IUD, hoping to avoid weight gain. Once again, I gained exactly 15 pounds and after 3 years on the IUD, I developed horrible acne on my face and back. I got the IUD removed and within a month, I was down 15 pounds and my acne completely cleared up. I stayed off all hormonal contraceptives for 6 months. Last November, I gave the pill another try. I am currently taking Lo Loestrin (supposedly the lowest hormonal pill other than the mini pill) and no joke, I gained exactly 15 pounds again. I don’t know who these supposed “studies” are conducted on, but I find it odd that every friend I have and every forum I read says that the pill makes them gain weight.

However, be cautious of the Depo-Shot, which is a completely different form of contraception. The Depo-Shot is a hormone injection that lasts for approximately 3 months to prevent pregnancy. Though the injection has synthetic progesterone, it does not have any estrogen. It is usually given in the arm or the rear, delivering a high level of progesterone into the body.

The Depo-Shot is one of the few forms of birth control that causes weight gain in women. A variety of studies have been conducted and the results have varied but in one review of 56 studies showed that anywhere from 25-70% of users gain weight. Of those participants who gained weight, they averaged between 5-10 pounds. The exact cause of weight gain is still unknown, so thus it is labeled as a possible side effect. Remember, this weight gain could be attributed to a variety of factors like diet, frequency of exercise etc.